How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Selah R, M.S. LPC Your Own Question
Selah R, M.S. LPC
Selah R, M.S. LPC, Therapist
Category: Mental Health
Satisfied Customers: 582
Experience:  Licensed Professional Counselor; over 13+ yrs exp working with adults, teens, & families/couples.
Type Your Mental Health Question Here...
Selah R, M.S. LPC is online now
A new question is answered every 9 seconds

i stopped taking prothiaden antidepressant in february too

Customer Question

i stopped taking prothiaden antidepressant in february too quickly i am now suffering badly from antidepressent withdrawal syndrome . my neurologist has just prescribed me amitryptilene 10mg a night for one week and 25mg a night for two weeks then to stop. he is trying to get my sleep pattern normal again, but when i stop taking them wont i go into even worse withdrawal again. forgot to say i was on 100mg of prothiaden for fourteen years.
Submitted: 6 years ago.
Category: Mental Health
Expert:  Selah R, M.S. LPC replied 6 years ago.
Thank you for trusting JustAnswer with your important question.

Going off a psychiatric medication such as an antidepressant that you have been on for that long (and 14 years is a VERY long time), the longer the withdrawal symptoms are going to last. It is not uncommon for people to have intense withdrawal symptoms for the first 4-6 weeks, with residual symptoms (such as sleep difficulties) lasting 2-3 months.

The withdrawal symptoms are difficult. Usually the first two weeks of symptoms is the body cleaning out the medication from your system. The next two weeks is your body trying to adjust to the medication being gone. Depending on dose and length of time taking, the body can have several weeks of adjusting to the lack of medication and getting used to it's own natural supply flow of neurotransmitters again. This is normal.

Using medications in low dose to help temporarily deal with the withdrawal symptoms is wise. Many people use something to help with sleep (since that plays such a huge role in helping regulate mood and energy), nausea, or dizziness that withdrawal can cause. Keep focusing on getting adequate rest, eating a healthy diet, drinking plenty of water to stay hydrated, and pacing yourself (you may not be able to do as much as you normally can during these few weeks, take it easy, like you have the flu, and give your body time).

Best wishes,

Edited by Selah R, M.S. LPC on 8/1/2010 at 6:30 PM EST

Related Mental Health Questions